Triangulations of monotone families I: two-dimensional families

Saugata Basu, Andrei Gabrielov, Nicolai Vorobjov

Research output: Contribution to journalArticlepeer-review

2 Citations (SciVal)
169 Downloads (Pure)


Let K⊂Rn be a compact definable set in an o-minimal structure over R, for example, a semi-algebraic or a subanalytic set. A definable family {Sδ|0<δ∈R} of compact subsets of K is called a monotone family if Sδ⊂Sη for all sufficiently small δ>η>0. The main result of the paper is that when dimK≤2, there exists a definable triangulation of K such that, for each (open) simplex Λ of the triangulation and each small enough δ>0, the intersection Sδ∩Λ is equivalent to one of the five standard families in the standard simplex (the equivalence relation and a standard family will be formally defined). The set of standard families is in a natural bijective correspondence with the set of all five lex-monotone Boolean functions in two variables. As a consequence, we prove the two-dimensional case of the topological conjecture in Gabrielov and Vorobjov [‘Approximation of definable sets by compact families, and upper bounds on homotopy and homology’, J. London Math. Soc. (2) 80 (2009) 35–54] on approximation of definable sets by compact families. We introduce most technical tools and prove statements for compact sets K of arbitrary dimensions, with the view towards extending the main result and proving the topological conjecture in the general case.
Original languageEnglish
Pages (from-to)1013-1051
Number of pages42
JournalProceedings of the London Mathematical Society
Issue number5
Early online date11 Nov 2015
Publication statusPublished - 11 Nov 2015


Dive into the research topics of 'Triangulations of monotone families I: two-dimensional families'. Together they form a unique fingerprint.

Cite this